New Mexico, 2019

Flash Flood and Hail in New Mexico, August 27, 2019

August 27, 2019 · NWS ABQ · 4 events in 2 counties and zones

A moisture intrusion moved west into central New Mexico behind a shallow back door cold front on August 27, 2019. Strong afternoon heating and instability led to a few showers and thunderstorms around the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moisture intrusion moved west into central New Mexico behind a shallow back door cold front on August 27, 2019. Strong afternoon heating and instability led to a few showers and thunderstorms around the higher terrain. Weak steering flow allowed outflow boundaries to dominate storm development in the lower elevations through the late afternoon hours. A thunderstorm that developed over Rio Rancho shortly after 4 pm moved south over Intel and into the Cottonwood Mall area. The greatest impact from this storm was penny to quarter size hail near the Sandoval/Bernalillo county line. Another cluster of storms that developed west of Albuquerque during the late evening hours produced torrential rainfall, hail, gusty winds, and frequent cloud to ground lightning strikes. Laguna Pueblo reported water flowing out of Arroyo Colorado across Reservation Road 55.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 27, 2:18 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 27, 2:18 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Tue Aug 27 2019

.SYNOPSIS...
After record-breaking heat the past couple of days across eastern
New Mexico, a backdoor cold front moved through overnight and brought
considerably cooler temperatures. However, much of western New
Mexico remains unusually hot and will continue to be hot over the
next several days. The backdoor front also brought much needed
moisture to fuel daily rounds of storms through the end of the work
week and into the weekend. Northwest portions of the state will miss
out on rain this week. Warmer temperatures will return to eastern New
Mexico toward the end of the week and above normal temperatures will
then persist areawide through the weekend and into next week.

&&

.DISCUSSION...
A low stratus deck is holding-tight over much of the eastern plains
and helping to keep the frontal layer intact, where temperatures are
currently in the upper 60s and 70s. This is quite the contrast from
yesterday's record-breaking heat thanks to the backdoor cold front
that pushed through last night. Speaking of...the front brought low
layer moisture west to near the Continental Divide overnight and is
currently fueling isolated storms along and west of the central
mountain chain. A favorable sheer environment across central NM, with
sbCAPE of around 2000 J/Kg and LIs of around -5C will be supportive
of strong storms this afternoon/evening and possibly a pulse-type
severe storm or two. Showers and perhaps some drizzle will prevail
overnight across eastern NM with an expanding low cloud deck.

A similar setup tomorrow, although with more instability across the
eastern plains thanks to warmer temperatures. That said, highs are
forecast to continue below normal across much of the plains offering
a contrast to the record heat forecast across much of northwest NM at
locales such as Farmington and Gallup. Deep convection should focus
over the southwest mountains, northeast to the central highlands and
south to the south central mountains Wednesday afternoon. The upper
high will back-off to the west Thursday and setup over southern
California trough Friday. Dry air will rotate around the upper high
circulation and will lead to a PWAT downtrend from much of central NM
going into the end of the work-week. Above normal temperatures will
return to eastern NM late week and will then continue areawide
through the weekend, though below daily record values. Sat/Sun may
bring a return of storms to central and north central NM as moisture
creeps back northward with the upper high moving northeast and
recentering over west central Colorado.

12Z medium range model solutions continue trends from previous cycles
in showing the upper high moving east out of Colorado from early to
mid next week, opening up the door for a significant moisture surge
into NM. However, the 12Z runs differ in the handling of an
approaching trough, so lower forecast confidence at this time. That
said, the trends are positive for next week with regard to closer to
normal temperatures and improved rain chances.

11

&&

.FIRE WEATHER...
Primary concerns in the short term include: (1) poor humidity
recovery tonight northwest districts followed by another day of
single digit RH and high Haines indices on Wednesday; (2) isolated
strong thunderstorms near/east of the Rio Grande to the east slopes
of the central mountain chain this afternoon/evening capable of
locally strong outflow/downburst winds; and (3) potential for
isolated dry lightning activity western high terrain (mainly Divide
westward) on Thursday.  Unseasonably cool air mass firmly entrenched
east of the central mountain chain will slowly modify Wednesday and
more noticeably by Thursday. Good if not excellent RH recoveries for
the eastern two-thirds of the area tonight and Wednesday night. A
similar convective pattern will likely play out for Wednesday except
for increased thunderstorm coverage east of the central mountain
chain. Main high center aloft to shift over AZ through Thursday
before the high strengthens and shifts farther west Friday before
moving back to the Four Corners this weekend. Another backdoor cold
front could impact the east Friday night reinforcing low level
moisture for much of the area this weekend.  KJ

&&

.AVIATION...
18Z TAF CYCLE
Considerable low cloudiness to persist over much of eastern NM
through at least early afternoon with some erosion later in the day.
Mostly MVFR cigs, locally IFR east-central and southeast areas,
should steadily lift with MVFR conditions becoming less widespread
after 20Z. Elsewhere, isolated to scattered -SHRA/-TSRA developing
vicinity of the higher terrain to include areas along/east of the
central mountain chain. Steering winds generally from NW to SE at
10-15 kts. Gusty outflow winds primary concern especially for sites
near/west of the Rio Grande to include ABQ area and SAF. MVFR/IFR
cigs expected to return to much of the east tonight with areas of
fog/drizzle possible. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  97  56  96 /   0   0   0   5
Dulce...........................  48  91  48  90 /   0   0   0  10
Cuba............................  56  90  56  91 /   5   5   0  10
Gallup..........................  52  93  54  90 /   0   5  10  20
El Morro........................  50  90  51  87 /   5  10  20  20
Grants..........................  51  90  52  89 /   5  10  10  20
Quemado.........................  57  88  56  87 /  10  40  20  30
Datil...........................  58  85  57  84 /  20  50  30  40
Glenwood........................  65  93  64  92 /  40  50  30  60
Chama...........................  46  85  45  84 /   5   5   0  20
Los Alamos......................  60  85  61  86 /  20  10   0  20
Pecos...........................  58  84  58  87 /  30  20  10  10
Cerro/Questa....................  53  82  51  83 /  20  10   5  10
Red River.......................  42  73  43  76 /  20  10  10  20
Angel Fire......................  39  76  36  80 /  30  10  10  20
Taos............................  52  85  46  87 /  20  10   5  10
Mora............................  53  81  51  85 /  40  20  10  10
Espanola........................  58  90  58  90 /  20  10   0  10
Santa Fe........................  61  86  61  88 /  20  10   5  10
Santa Fe Airport................  58  89  58  91 /  20  10   5  10
Albuquerque Foothills...........  67  91  65  93 /  20  10  10  10
Albuquerque Heights.............  68  92  66  94 /  20  10  10  10
Albuquerque Valley..............  62  94  62  97 /  20  10  10  10
Albuquerque West Mesa...........  64  93  65  95 /  20  10  10  10
Los Lunas.......................  60  94  60  96 /  20  10  10  10
Rio Rancho......................  64  93  65  95 /  20  10  10  10
Socorro.........................  66  95  64  95 /  20  40  20  20
Sandia Park/Cedar Crest.........  61  86  61  88 /  30  20  20  10
Tijeras.........................  60  87  60  89 /  30  10  20  10
Moriarty/Estancia...............  55  88  54  91 /  30  20  20  10
Clines Corners..................  57  83  57  88 /  30  30  20   5
Gran Quivira....................  57  85  57  88 /  20  30  20  10
Carrizozo.......................  63  86  62  88 /  20  40  30  20
Ruidoso.........................  58  76  57  81 /  30  60  50  30
Capulin.........................  54  82  54  88 /  30  20   5  20
Raton...........................  54  85  51  91 /  30  20  10  10
Springer........................  53  84  50  92 /  30  20  10  10
Las Vegas.......................  53  81  52  89 /  30  20  10  10
Clayton.........................  56  79  60  93 /  30  20  10   5
Roy.............................  58  80  58  90 /  20  20  20   5
Conchas.........................  63  82  63  95 /  30  20  20   5
Santa Rosa......................  63  83  64  96 /  30  20  20   5
Tucumcari.......................  62  82  65  96 /  30  20  20   0
Clovis..........................  62  79  62  93 /  30  30  20   0
Portales........................  63  80  64  94 /  30  30  20   0
Fort Sumner.....................  63  83  63  95 /  30  20  20   0
Roswell.........................  68  82  69  96 /  30  30  20  10
Picacho.........................  62  83  62  91 /  30  40  30  20
Elk.............................  60  80  60  86 /  30  60  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 27, 2:05 AM MST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Aug 27 2019

NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Aug 27 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be present along
and east of the central mountain chain. These storms may produce
frequent lightning, small hail, and gusty winds. Temperatures will be
noticeably cooler, especially across the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible through late week, with the
best coverage over the south- central and southwestern mountains.
Frequent lightning, small hail, and gusty winds may accompany storms.
Above average temperatures return to the state early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

In the hours before

Special weather statement, Aug 27, 1:41 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
241 PM MDT Tue Aug 27 2019

NMZ511-518-272130-
Santa Fe Metro Area-Jemez Mountains-
241 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOS ALAMOS...EAST
CENTRAL SANDOVAL AND WEST CENTRAL SANTA FE COUNTIES UNTIL 330 PM
MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frijoles, or 12 miles south of Los Alamos, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Santa Fe, White Rock, Santo Domingo Pueblo, Kewa Pueblo, Cochiti
Pueblo, Frijoles, La Bajada, Bandelier National Monument, Cochiti
Lake and Domingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3572 10591 3570 10591 3547 10636 3569 10647
      3583 10627
TIME...MOT...LOC 2040Z 325DEG 7KT 3572 10627

24
Special weather statement, Aug 27, 2:47 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT Tue Aug 27 2019

NMZ515-528-272215-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
347 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL
415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ocate, or 13 miles northwest of Wagon Mound, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 377 and 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3613 10501 3624 10489 3615 10451 3587 10484
TIME...MOT...LOC 2146Z 322DEG 15KT 3614 10489

24
Special weather statement, Aug 27, 3:13 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
413 PM MDT Tue Aug 27 2019

NMZ508-272245-
Southwest Mountains-
413 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Magdalena, or 23 miles east of Datil, moving southeast
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Magdalena.

&&

LAT...LON 3407 10752 3419 10744 3415 10718 3393 10730
TIME...MOT...LOC 2213Z 297DEG 9KT 3411 10743

24

The radar

The Albuquerque radar (KABX), 15 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Sandoval

When
August 27, 3:27 PM MST to 3:30 PM MST
Where
Sandoval County, 3.06 mi SW of Rio Rancho
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.240, -106.700

Penny size hail at Unser and Southern Boulevards.

Hail, Sandoval

When
August 27, 3:35 PM MST to 3:38 PM MST
Where
Sandoval County, 3.26 mi SSW of Rio Rancho
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.225, -106.678

Dime to quarter size hail near Golf Course Road and Cabezon Boulevard.

Flash Flood, Cibola

When
August 27, 9:00 PM MST to 9:45 PM MST
Where
Cibola County, 2.22 mi WNW of Correo to 4.01 mi SSE of Mesita
Cause
Heavy Rain
Reported by
Tribal Official
Coordinates
34.962, -107.206

Tribal law enforcement reported water flowing out of a creek over a section of Reservation Road 54 near Sparrow Hawk Road.

Hail, Sandoval

When
August 27, 9:02 PM MST to 9:03 PM MST
Where
Sandoval County, 4.15 mi NW of Rio Rancho
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.315, -106.708

Pea to penny size hail at Wilpett Road and King Boulevard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840750, 840751, 840761, 840759.